Alert archive / Michigan / Frost Advisories in 2011

Frost Advisory 3, NWS Grand Rapids, MI

September 6, 20114 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Sep 6, 2011, 3:51 PM EDT for 4 counties in Michigan. It took effect at Sep 7, 2011, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2011, 3:51 PM EDT (19:51 UTC)
In effect from
Sep 7, 2011, 2:00 AM EDT
Expired
Sep 7, 2011, 8:00 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Lake County, MI, Mason County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 121 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WWUS73 KGRR 061951
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 PM EDT TUE SEP 6 2011

MIZ037>040-070400-
/O.NEW.KGRR.FR.Y.0003.110907T0600Z-110907T1200Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
351 PM EDT TUE SEP 6 2011

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY. 

IMPACTS...

 * SENSITIVE OUTDOOR VEGETATION MAY BE DAMAGED OR KILLED IF LEFT
   UNPROTECTED TONIGHT.

HAZARDOUS WEATHER...

 * TEMPERTURES ARE EXPECTED TO DIP INTO THE MIDDLE 30S TONIGHT
   ALONG THE U.S. 10 CORRIDOR. 

 * AREAS OF FROST ARE EXPECTED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

DUKE
2 follow-up statements
491 
WWUS73 KGRR 070206
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1006 PM EDT TUE SEP 6 2011

MIZ037>040-071015-
/O.CON.KGRR.FR.Y.0003.110907T0600Z-110907T1200Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
1006 PM EDT TUE SEP 6 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
WEDNESDAY...

IMPACTS...

 * SENSITIVE OUTDOOR VEGETATION MAY BE DAMAGED OR KILLED IF LEFT 
   UNPROTECTED TONIGHT. 

HAZARDOUS WEATHER...

 * TEMPERTURES ARE EXPECTED TO DIP INTO THE MIDDLE 30S BY 4 AM
   ALONG THE U.S. 10 CORRIDOR. 

 * AREAS OF FROST ARE EXPECTED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
077 
WWUS73 KGRR 070732
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 AM EDT WED SEP 7 2011

MIZ037>040-071200-
/O.CON.KGRR.FR.Y.0003.000000T0000Z-110907T1200Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
332 AM EDT WED SEP 7 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

IMPACTS...

 * SENSITIVE OUTDOOR VEGETATION MAY BE DAMAGED OR KILLED IF LEFT
   UNPROTECTED.

HAZARDOUS WEATHER...

 * AS OF 330 AM TEMPERATURES HAVE FALLEN INTO THE MID 30S ALONG US-10. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Sep 6, 1:16 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 6, 1:16 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
116 PM EDT TUE SEP 6 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(430 AM EDT TUE SEP 6 2011)
HIGH PRESSURE OVER WISCONSIN WILL PROVIDE PLENTY OF SUNSHINE FOR
MUCH OF THE AREA TODAY. MORE CLOUDINESS WILL BE SEEN EAST OF US-127.
TEMPERATURES WILL SLOWLY MODERATE THIS WEEK. RAIN CHANCES WILL ALSO
INCREASE WEDNESDAY THROUGH FRIDAY AS LOW PRESSURE MOVES NORTH FROM
THE
GULF.

&&

.SHORT TERM...(1205 PM EDT TUE SEP 6 2011)
(THIS AFTERNOON)
GOING FORECAST LOOKS GOOD FOR THE AFTERNOON. TWEAKED THE FORECAST
SLIGHTLY TO GO PARTLY SUNNY IN THE FAR SOUTHEAST AS CLOUDS STREAMING
OFF OF LAKE HURON AS WELL AS CLOUDS MOVING IN FROM THE SOUTH
CONVERGE ACROSS SOUTH CENTRAL LOWER MICHIGAN. HIGHS SHOULD TOP OUT
IN THE 65 TO 70 DEGREE RANGE IN MANY AREAS.

&&

.LONG TERM...(430 AM EDT TUE SEP 6 2011)
(THURSDAY NIGHT THROUGH MONDAY)

ATTENTION IN THE LONG TERM WILL BE FOCUSED ON A MEANDERING LARGE
CUTOFF UPPER LOW SOUTH OF MI. MODELS (AND FORECASTERS) TYPICALLY
STRUGGLE WITH CUTOFF LOW MOVEMENT/POSITION... SO THIS IS A LOW
CONFIDENCE LONG TERM FCST.

CLOSED/CUTOFF UPPER LOW IS PROGGED TO DRIFT SLOWLY WESTWARD ACROSS
INDIANA AND ILLINOIS ON THURSDAY NIGHT AND FRIDAY... THEN SOUTHWEST
INTO MISSOURI/ARKANSAS OVER THE WEEKEND. AFTER THAT... IT APPEARS IT
WILL EVENTUALLY HEAD EAST/NORTHEAST WHILE OPENING UP AND GETTING
ABSORBED INTO AN APPROACHING/DIGGING NRN STREAM TROUGH OVER ERN
CANADA. CURRENT SOLUTIONS SUGGEST IT TAKES UNTIL ABOUT A WEEK FROM
TODAY TO FINALLY PUSH THIS SYSTEM OUT OF THE MID ATLANTIC STATES AND
OUT TO SEA.

THE CURRENTLY PROGGED TRACK OF THE UPPER LOW SHOULD RESULT IN
SCATTERED SHOWERS IMPACTING SRN LWR MI THURSDAY NIGHT THROUGH
SATURDAY... THEN DRY WEATHER AFTER THAT AS THE UPPER LOW SINKS SOUTH
AGAIN. THE AFOREMENTIONED DIGGING NRN STREAM TROUGH COULD BE SENDING
A COLD FRONT DOWN FROM THE NORTH ON MONDAY BUT TIMING ON THAT
FEATURE IS UNCERTAIN ATTM.

&&

.AVIATION...(116 PM EDT TUE SEP 6 2011)
A SHIELD OF VFR CLOUDS EXTENDED SOUTHEAST OF A LINE FROM SAGINAW BAY
TO AZO AS OF 17Z.  THIS WAS THE BACK EDGE OF MOISTURE FROM TROPICAL
STORM LEE.  LITTLE CHANGE IS EXPECTED IN THE SHORT TERM...ALTHOUGH
THIS AREA OF CLOUDS WILL PROBABLY BACK FURTHER NW WITH TIME.  DEEPER
MOISTURE AND THICKER AND LOWER CLOUDS ARE EXPECTED TO INVADE THE
AREA FROM THE SE TOWARD DAYBREAK WED.  MVFR CEILINGS SHOULD SETTLE
IN OVER THE SOUTHERN AND EASTERN TAF SITES.  THERE COULD EVEN BE A
FEW RAIN SHOWERS TOWARD MID DAY AT JXN.

&&

.MARINE...(1205 PM EDT TUE SEP 6 2011)
DECIDED TO DROP THE SMALL CRAFT ADVISORY WITH THE MORNING UPDATE
GIVEN WINDS HAVE AN OFF SHORE COMPONENT AND THE SOUTHERN BUOY
(45007) AND THE BUOY OFF BRIDGMAN MI ARE BOTH IN THE 2 TO 4 FOOT
RANGE. WITH MUCH LESS FETCH THE BULK OF OUR NEARSHORE WAVES SHOULD
BE 1-3 FEET AT THE 5 MILE MARK. 2-4 FOOTERS ARE STILL PROBABLY FOUND
IN PARTS OF THE NEARSHORE ZONES SOUTH OF HOLLAND.

THE NEXT CONCERN IS...AS THE LOW DRIFTS NORTHWARD FROM THE OHIO
VALLEY AND TIGHTENS THE GRADIENT ACROSS LAKE MICHIGAN WHEN/WHERE
WILL WE NEED SMALL CRAFT ADVISORY HEADLINES AGAIN. SOUTHERN FEW
ZONES GET INTO A DECENT GRADIENT AGAIN LATE TONIGHT. WILL LOOK
CLOSER INTO THIS WITH THE AFTERNOON FORECAST PACKAGE.

&&

.HYDROLOGY...(430 AM EDT TUE SEP 6 2011)
THERE IS A SMALL CHANCE OF LIGHT RAIN AFTER WEDNESDAY ACROSS THE SRN
CWA AS THE UPPER LOW ASSOCIATED WITH WHAT/S LEFT OF LEE MOVES NORTH.
WE ARE NOT EXPECTING SIGNIFICANT PCPN WITH THIS ATTM.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    93
SHORT TERM:  93/DUKE
LONG TERM:   MEADE
AVIATION:    JK
MARINE:      DUKE
HYDROLOGY:   93
Hazardous weather outlook, Sep 6, 6:02 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
602 AM EDT TUE SEP 6 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
602 AM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-070945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
602 AM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT TODAY...
PARTICULARLY NEAR BIG AND LITTLE SABLE POINTS AND SOUTH OF HOLLAND.
A MODERATE TO HIGH RIP CURRENT RISK EXISTS FOR ANYONE SWIMMING IN
LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LAKE MICHIGAN WILL PROBABLY REMAIN HAZARDOUS TO SMALL CRAFT
WEDNESDAY AND THURSDAY NEAR BIG AND LITTLE SABLE POINTS AND SOUTH OF
HOLLAND DUE TO A PERSISTENTLY STRONG NORTH TO NORTHEAST WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

Nearby

Frost Advisories in Michigan, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.